Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 56, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 24, 2008, 3:22 AM CDT for Wright County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2008, 3:22 AM CDT (08:22 UTC)
- Expired
- Apr 24, 2008, 8:33 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Wright County, MO
The radar
The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 240826
FFWSGF
MOC229-241400-
/O.NEW.KSGF.FF.W.0056.080424T0822Z-080424T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CDT THU APR 24 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WRIGHT COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 900 AM CDT.
* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED THAT BETWEEN AN INCH AND ONE AND A
HALF INCHES OF RAINFALL HAS FALLEN ACROSS THE EASTERN PORTIONS OF
WRIGHT COUNTY SINCE 145 AM CDT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
MOUNTAIN GROVE...HARTVILLE...MANSFIELD AND NORWOOD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3708 9264 3748 9265 3747 9226 3726 9226
3725 9225 3714 9225 3714 9226 3707 9226
$$
WISE2 follow-up statements
000
WGUS73 KSGF 241119
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT THU APR 24 2008
MOC229-241400-
/O.CON.KSGF.FF.W.0056.000000T0000Z-080424T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MO-
616 AM CDT THU APR 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WRIGHT COUNTY...
AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE
WARNED AREA. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED...RUNOFF FROM
THE HEAVY RAINFALL WAS NOT COMPLETE WHICH WILL LEAD TO RAPID RISES
OF AREA STREAMS AND CREEKS THIS MORNING. LOCAL OBSERVATIONS
INDICATED THAT LOCALLY ONE HALF TO ONE INCH OF RAINFALL OCCURRED
ACROSS THE WARNED AREA SINCE 3 AM. AN ADDITIONAL ONE HALF INCH OF
RAINFALL IS LIKELY ACROSS THE WARNED AREA THROUGH 8 AM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.
LAT...LON 3708 9264 3748 9265 3747 9226 3726 9226
3725 9225 3714 9225 3714 9226 3707 9226
TIME...MOT...LOC 1116Z 180DEG 0KT 3724 9235
$$
JLT000
WGUS73 KSGF 241333
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 AM CDT THU APR 24 2008
MOC229-241343-
/O.CAN.KSGF.FF.W.0056.000000T0000Z-080424T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MO-
833 AM CDT THU APR 24 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WRIGHT COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3708 9264 3748 9265 3747 9226 3726 9226
3725 9225 3714 9225 3714 9226 3707 9226
TIME...MOT...LOC 1333Z 180DEG 0KT 3724 9235
$$
JLTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 10:01 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 23, 10:01 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT WED APR 23 2008
...SEVERE WEATHER AND FLOOD POTENTIAL DISCUSSION...
.UPDATE...
CONVECTION HAD WEAKENED AT LATE EVENING WITH THE LOSS OF SURFACE
BASED INSTABILITY. HOWEVER MODERATE TO HEAVY RAINFALL AND EMBEDDED
THUNDER PERSISTED ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
GENERALLY WEST OF HIGHWAY 65. REGIONAL RADAR EVEN DEPICTS A COUPLE
OF MESOSCALE VORTICIES. ONE OVER SOUTH CENTAL KANAS AND THE OTHER
OVER NORTHWEST ARKANSAS. THIS ACTIVITY WAS SUPPORTED BY
PRONOUNCED UPPER LEVEL DIFFLUENCE AHEAD OF A SHORTWAVE TROUGH
TRACKING ACROSS THE SOUTHERN PLAINS. WILL HAVE TO WATCH THE
EVOLUTION OF THE MESOSCALE VORTICIES AS THEY CAN ENHANCE RAINFALL
RATES AND AMOUNTS. THE
LATEST MODELS AND RADAR TRENDS SUGGEST THE PRIMARY CONVECTIVE
COMPLEX WILL EVOLVE FROM EXISTING COMPLEX OVER NORTH TEXAS.
HOWEVER EXPECT CLUSTERS OF CONVECTION TO CONTINUE TO STREAM
NORTHEAST INTO THE AREA OVERNIGHT AS THE LOW LEVEL STRENGTHENS
AHEAD OF THE APPROACHING SHORTWAVE. TRAINING CELLS AND EFFICIENT
RAINFALL PRODUCTION WILL LEAD TO AREAS OF FLASH FLOODING. OF
PARTICULAR CONCERN ARE THE SPRING RIVER AND WHITE RIVER BASINS.
THE POTENTIAL FOR SEVERE STORMS MAY INCREASE A BIT OVERNIGHT DEEP
LAYERED SHEAR INCREASES AHEAD OF THE MID LEVEL TROUGH.
FOSTER
&&
.DISCUSSION...
SEVERE WEATHER AND HEAVY RAIN POTENTIAL FROM TONIGHT THROUGH
FRIDAY ARE THE FORECAST CHALLENGES THIS FORECAST PACKAGE.
SHORT TERM (TONIGHT THROUGH SATURDAY MORNING)...
CURRENTLY...WARM FRONT OVER THE FORECAST AREA...GENERALLY FROM
ROUND SPRING TO BOLIVAR TO PITTSBURG KANSAS AT THIS TIME. NORTH OF
THE FRONT...DEW POINTS ARE IN THE MID 50S WHILE SOUTH OF THE FRONT
DEW POINTS ARE IN THE LOW 60S. INTENSE CONVECTION ONGOING ACROSS
CENTRAL KANSAS AND NORTHWEST OKLAHOMA. VERY HEAVY RAINFALL BEING
REPORTED WITH THESE THUNDERSTORMS WITH SOME STORM REPORTS OF
QUARTER SIZED HAIL. LOOKING AT 850MB STREAMLINE CONVERGENCE...THE
WRF PROGS SHOW THE BEST PLACEMENT OF THIS CONVERGENCE IN RELATION
TO THE CONVECTION. OVER THE CWA...LAPS SOUNDINGS AT 18Z FOR SGF
SHOWING US BASICALLY UNCAPPED...CAPE VALUES OVER 2500 J/KG AND
ALMOST NO CIN. SO WE ARE PRIME FOR CONVECTION TO BEGIN AT ANY
TIME. ONLY INGREDIENT MISSING IS A FORCING MECHANISM TO GET
CONVECTION GOING. PACIFIC MOISTURE CONTINUES TO STREAM INTO
OKLAHOMA AND NORTHERN TEXAS...MOVING TOWARDS THE NORTHEAST IN OUR
GENERAL DIRECTION.
FOR TONIGHT...WENT AHEAD AND FOLLOWED 850MB STREAMLINE CONVERGENCE
AS THIS SEEMS TO WORK WELL FOR A SUMMERTIME CONVECTIVE SITUATION
THAT IT LOOKS LIKE WE ARE IN AT PRESENT. WRF STREAMLINES SHOW
CONVERGENCE SHIFTING EASTWARD OUT OF CENTRAL KANSAS THROUGH THE
EARLY EVENING AND THEN OVER WESTERN MISSOURI LATE THIS EVENING.
PENDING ANY ROGUE THUNDERSTORM DEVELOPMENT THIS AFTERNOON THAT MAY
KICK OFF SOME OUTFLOW BOUNDARIES...OR ANY OUTFLOW BOUNDARIES THAT
MAY MOVE IN FROM KANSAS OR OKLAHOMA...DO BELIEVE THIS IS WHEN THE
SHOW WILL GET GOING. WRF MODEL SHOWING A FAIRLY GOOD 850MB JET
AROUND 20 TO 25 KTS EARLY THIS EVENING...INCREASING TO AROUND
35KTS AROUND 06Z. THIS JET SHOULD INTERACT WITH THE WARM FRONT AND
HEAVY RAIN SHOULD COMMENCE. FOLLOWING WRF GUIDANCE...PROG SOUNDING
SHOWING PWATS INCREASING FROM 1.2 INCHES THIS AFTERNOON UP TO 1.5
INCHES BY THURSDAY MORNING. LONG...SKINNY CAPE PRFILE SUGGESTS
EFFICIENT RAIN PRODUCING THUNDERSTORMS. SO...THOUGH NOT ENTIRELY
RULING OUT SEVERE HAIL POTENTIAL...DO BELIEVE THE LARGEST THREAT
IS GOING TO BE TRAINING THUNDERSTORMS PRODUCING HEAVY RAIN ALONG
THE WARM FRONT.
HEAVIEST RAINFALL LOOKS TO BE MID MORNING THURSDAY INTO THE
AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH THE CWA. USING
HPC QPFS...LOOKING AT PRECIP AMOUNTS OF 2-3 INCHES ACROSS THE
WESTERN HALF OF THE CWA WITH MAYBE 1-1.5 INCHES ACROSS OUR SOUTH
CENTRAL ZONES. WITH THESE HIGHLY EFFICIENT THUNDERSTORMS...WOULD
EXPECT SOME AREAS TO EXPERIENCE EVEN HIGHER AMOUNTS THAN THIS.
UPPER SHORTWAVE PUSHES THROUGH THURSDAY AFTERNOON...BUT IN THE LOW
LEVELS...WE MAINTAIN A MOIST SOUTHERLY FLOW. COLD FRONT ACTUALLY
DOES NOT PUSH THROUGH UNTIL FRIDAY MORNING WITH RAIN ENDING LATE
FRIDAY AFTERNOON. COULD SEE SOME SEVERE THUNDERSTORMS WITH THIS
FRONT...BUT WILL WAIT TO SEE HOW THIS EVENT UNFOLDS BEFORE
ADVERTISING SEVERE THUNDERSTORMS.
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE EXTENDED PERIOD WILL BEGIN WITH SURFACE RIDGE OVER THE CWA IN
THE WAKE OF FRIDAY/FRIDAY NIGHTS COLD FRONT. PRECIPITATION
ASSOCIATED WITH THE COLD FRONT SHOULD BE TO THE EAST OF THE AREA BY
SATURDAY MORNING. ANOTHER UPPER LEVEL SHORTWAVE WILL ROTATE AROUND
THE UPPER TROUGH AND INTO MISSOURI BY SATURDAY NIGHT DRAGGING A
SURFACE COLD FRONT THROUGH THE AREA LATE SATURDAY NIGHT INTO SUNDAY
MORNING. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE
AREA. NORTHWEST FLOW EXPECTED TO CONTINUE THROUGH TUESDAY NIGHT
WITH MORE ZONAL FLOW SETTING UP BY MIDWEEK NEXT WEEK. A SURFACE LOW
IS FORECAST TO DEVELOP OUT IN THE PLAINS WITH A WARM FRONT SETTING
UP OVER THE MISSOURI OZARKS. HAVE INTRODUCED SOME POPS FOR NEXT
WEDNESDAY TO ACCOUNT FOR THIS.
LINDENBERG
&&
.AVIATION...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE SPRINGFIELD
AND JOPLIN TERMINAL AREAS TONIGHT. THIS WILL RESULT IN VARYING
CEILINGS AND VISIBILITIES IN PASSING STORMS. EXPECT TO TRANSITION
TO PREDOMINANTLY MVFR CONDITIONS OVERNIGHT INTO THURSDAY MORNING.
CONDITIONS WILL IMPROVE BY MIDDAY THURSDAY.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MOZ055-056-066>069-
077>082-088>096-101>105.
KS...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 23, 10:42 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 PM CDT WED APR 23 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250345- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1042 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING WILL AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI OVERNIGHT. THE HEAVIEST RAIN AND GREATEST POTENTIAL FOR FLOODING WILL AFFECT AREAS SOUTH OF A FORT SCOTT KANSAS TO HARTVILLE MISSOURI LINE. A FEW STRONG STORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH MAY ALSO AFFECT FAR SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STORMS WITH HEAVY RAIN ARE EXPECTED TO BE ONGOING THURSDAY MORNING AS AN UPPER LEVEL DISTURBANCE LIFTS ACROSS CENTRAL AND NORTHERN MISSOURI. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT AND ASSOCIATED UPPER LEVEL STORM SYSTEM MOVE ACROSS THE AREA. THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Apr 23, 10:57 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 4 E PURDY 36.82N 93.86W
04/23/2008 BARRY MO DEPT OF HIGHWAYS
THE MISSOURI DEPARTMENT OF TRANSPORTATION REPORTS THAT
STATE ROUTE C BETWEEN PURDY AND MCDOWELL IS CLOSED DUE TO
FLOODING ALONG THE FLAT CREEK.
&&
WISEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:05 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 31 min |
| Apr 23, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene, Lawrence | 54 min |
| Apr 23, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone, Taney | 33 min |
| Apr 23, 8:14 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 61 min |
| Apr 23, 9:02 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Cedar, Christian, Dade, Greene and 4 more | 3 hr |
| Apr 23, 9:44 PM CDT | River Flood Warning | SGF | Vernon | 46 hr |
| Apr 23, 9:44 PM CDT | River Flood Warning | SGF | Vernon | 4 days |
| Apr 23, 9:44 PM CDT | River Flood Warning | SGF | Cedar | 47 hr |
| Apr 23, 11:37 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Jasper, McDonald, Newton, Stone and 1 more | 34 hr |
| Apr 24, 2:43 AM CDT | Flash Flood Warning | SGF | Taney | 6 hr |
| Apr 24, 4:06 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Newton and 1 more | 6 hr |
| Apr 24, 9:41 AM CDT | Areal Flood Warning | SGF | Barton, Benton, Cedar, Dade, Dallas, Hickory and 4 more | 24 hr |
| Apr 24, 11:32 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 44 min |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.